Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, June 30, 2018

June 30, 2018 · NWS OUN · 16 events in 10 counties and zones

An area of storms made its way northeast through southwest, central, and north central Oklahoma on the afternoon and early evening of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms made its way northeast through southwest, central, and north central Oklahoma on the afternoon and early evening of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 12:13 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 30, 12:13 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
113 PM CDT Sat Jun 30 2018

.DISCUSSION...
A remnant area of precipitation over western Texas will aid the
development of at least widely scattered, deep convection this
afternoon and evening. Strong heating may also result in other
isolated storms. Initial development has already occurred over
western north Texas early this afternoon. Additional storms will
continue to form north and east of a small cluster west of
Wichita Falls. Deep layer shear will not be too strong, but
moderate instability will support the potential for strong
damaging winds and some hail. Some of the storms will also produce
locally heavy rainfall.

Additional storms will be possible overnight, as a shortwave
trough moves across the central and northern Plains. Better
coverage will likely be over Kansas, but enough storm
organization may allow storms to move into at least northern and
perhaps central Oklahoma with a strengthening low level jet. An
outflow boundary/weak cold front should bring a brief return of
north to northeast winds as far south as Interstate 40 (perhaps
farther south 12z NAM12).

Thunderstorms may linger through mid to late Sunday morning, with
additional storms possible during peak heating in southern and
central Oklahoma.

With the exception of an isolated afternoon/early evening thunderstorms,
most of Monday and Tuesday should be hot and dry. An easterly
wave may increase chances on Wednesday, but the majority of
showers and storms should be across eastern and southern Texas.

The "dominant ridge" wording may be required by the end of next week
with a 599 dam high centered over the central plains. Storm
chances with this pattern will be confined to southern Oklahoma
and northern Texas.

With the potential of slightly cooler temperatures on Sunday and
an outflow boundary, the Heat Advisory will not be extended into
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  88  73  97 /  50  50  20  10
Hobart OK         71  96  74 100 /  50  40  20  10
Wichita Falls TX  78 100  77 103 /  40  30  10  10
Gage OK           69  88  71  97 /  50  10  10  10
Ponca City OK     72  85  72  96 /  70  60  20  10
Durant OK         74  97  76  99 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>031-040.

TX...None.
&&
Hazardous weather outlook, Jun 30, 10:31 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1131 AM CDT Sat Jun 30 2018

OKZ004>048-050>052-TXZ083>090-011115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1131 AM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Heat index values from 100 to 106 degrees are expected across
portions of the area this afternoon. If outdoors, limit strenuous
activities, take frequent breaks and stay hydrated.

.Thunderstorms...
This afternoon and evening, a few strong to severe thunderstorms
are possible generally northwest of a line from Stillwater to
Norman to Wichita Falls. The primary threat will be damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heat...
Heat index values from 100 to 106 degrees are forecast for
portions of the area Sunday and Monday. If outdoors, limit
strenuous activities, take frequent breaks, and stay hydrated.

.Thunderstorms...
Thunderstorms will be possible Sunday and Sunday evening, and
again Wednesday and Thursday. Severe thunderstorms are unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 30, 11:10 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1210 PM CDT SAT JUN 30 2018

TXZ084-085-087-088-301745-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
1210 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...northeastern
Knox...southwestern Wilbarger and western Baylor Counties Until 1245
PM CDT....

AT 1200 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Thalia to 8 miles south of Millers Creek Reservoir,
moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Seymour, Red Springs, Lockett, Thalia, Bomarton, Lake Kemp and
Rayland.

LAT...LON 3340 9945 3396 9961 3407 9950 3407 9949
      3408 9948 3411 9947 3423 9938 3346 9912
      3340 9913
TIME...MOT...LOC 1700Z 216DEG 24KT 3388 9956 3327 9940

WR
Special weather statement, Jun 30, 11:46 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1246 PM CDT SAT JUN 30 2018

TXZ084>086-088-089-301815-
Wichita TX-Foard TX-Archer TX-Wilbarger TX-Baylor TX-
1246 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita...east
central Foard...northwestern Archer...Wilbarger and northeastern
Baylor Counties Until 115 PM CDT....

AT 1244 PM CDT, strong thunderstorms were along a line extending from
3 miles southeast of Thalia to 6 miles southeast of Seymour, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Vernon, Seymour, Lake Diversion, Thalia, Dundee, Lockett, Lake Kemp,
Mabelle, Oklaunion, Mankins, Grayback, Lake Kickapoo and Rayland.

LAT...LON 3344 9917 3396 9961 3407 9950 3407 9949
      3408 9948 3410 9948 3425 9925 3375 9870
TIME...MOT...LOC 1744Z 224DEG 28KT 3395 9950 3355 9916

WR
Special weather statement, Jun 30, 12:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 PM CDT SAT JUN 30 2018

OKZ037-TXZ085-086-301900-
Tillman OK-Wichita TX-Wilbarger TX-
129 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...northwestern
Wichita and southeastern Wilbarger Counties Until 200 PM CDT....

AT 127 PM CDT, strong thunderstorms were along a line extending from
near Oklaunion to 5 miles south of Harrold, moving northeast at 40
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3414 9927 3451 9904 3420 9861 3418 9861
      3389 9900
TIME...MOT...LOC 1827Z 213DEG 33KT 3414 9918 3400 9902

WR

The radar

The Altus AFB radar (KFDR), 26 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
June 30, 12:40 PM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Thunderstorm Wind, Tillman

When
June 30, 12:46 PM CST
Where
Tillman County, 0.57 mi E of Frederick
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -99.010

Thunderstorm Wind, Comanche

When
June 30, 1:28 PM CST
Where
Comanche County, 2.2 mi NW of Lawton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.630, -98.420

No damage reported.

Thunderstorm Wind, Comanche

When
June 30, 1:29 PM CST
Where
Comanche County, 3.36 mi ESE of Lawton
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.594, -98.334

Unknown instrument.

Hail, Comanche

When
June 30, 1:47 PM CST
Where
Comanche County, 0.89 mi NE of Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.790, -98.280

Hail, Caddo

When
June 30, 1:47 PM CST
Where
Caddo County, 3.19 mi ENE of Carnegie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.118, -98.548

Thunderstorm Wind, Caddo

When
June 30, 1:50 PM CST
Where
Caddo County, 3.24 mi SSE of Stecker
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -98.290

Thunderstorm Wind, Caddo

When
June 30, 2:14 PM CST
Where
Caddo County, 5.64 mi NNE of Lake Chickasha Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.210, -98.110

Reported via spotter network. No damage reported.

Thunderstorm Wind, Grady

When
June 30, 2:20 PM CST
Where
Grady County, Acme
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.800, -98.020

Thunderstorm Wind, Grady

When
June 30, 2:30 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Dewey

When
June 30, 3:00 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Kingfisher

When
June 30, 3:10 PM CST
Where
Kingfisher County, 1.12 mi W of Kingfisher
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -97.950

Thunderstorm Wind, Oklahoma

When
June 30, 3:33 PM CST
Where
Oklahoma County, 0.69 mi N of (Tik)tinker Afb
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.420, -97.390

Thunderstorm Wind, Major

When
June 30, 3:50 PM CST
Where
Major County, 3.95 mi E of Meno
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.380, -98.110

Thunderstorm Wind, Garvin

When
June 30, 4:45 PM CST
Where
Garvin County, Elmore City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.620, -97.400

Numerous trees damaged including a large tree blown over.

Thunderstorm Wind, Kay

When
June 30, 5:05 PM CST
Where
Kay County, Braman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.920, -97.330

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766845, 766846, 766847, 766848, 766849, 766850, 766851, 766852, 766853, 766854, 766855, 766856, 766857, 766858, 766859, 766860.